Nebraska, 2016

Hail in Nebraska, July 28, 2016

July 28, 2016 · NWS CYS · 4 events in 2 counties and zones

Thunderstorms produced large hail over Morrill and Scotts Bluff counties in western Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail over Morrill and Scotts Bluff counties in western Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 28, 2:57 AM MST, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 28, 2:57 AM MST, 5 hours 44 minutes before
Area Forecast Discussion...Corrected Aviation
National Weather Service Cheyenne WY
357 AM MDT THU JUL 28 2016

.SHORT TERM...(Today through Friday night)
Issued at 300 AM MDT Thu Jul 28 2016

Today...Looks like another active day across parts of southeast
Wyoming and western Nebraska with the Storm Prediction Center
showing marginal risk east of a Douglas to Laramie line with a
slight risk along and east of I-25 and south of a Wheatland to
Alliance line.

A shortwave moves over northern and eastern Wyoming this morning,
producing scattered showers and thunderstorms across our northern
and eastern counties. Then, this afternoon, with a low and mid level
theta-e ridge axis in place, expect scattered thunderstorms along
and east of a Douglas to Laramie line, with progged CAPE from 2000
to 3000 J/kg early in the afternoon and shear of 45 to 50 knots
helping to produce isolated severe storms producing large hail and
damaging winds in the slight risk area. Severe storms are more
likely earlier in the day, compared to yesterday, with the earlier
passage of the shortwave.

Tonight...Scattered strong to isolated severe storms in the evening
across our southeast counties, then clearing skies. Areas of fog and
low clouds developing east of a Lusk to Cheyenne line after midnight
based on the boundary layer progs.

Friday...Afternoon and evening thunderstorm coverage will be more
isolated with less low and mid level moisture availability along
with the absence of a pronounced shortwave overhead.

Friday night...Isolated thunderstorms will mostly end in the evening
with a slight chance of showers and thunderstorms over western
Nebraska into the late night hours along a low level convergence
axis.

.LONG TERM...(Saturday through Wednesday)
Issued at 350 AM MDT Thu Jul 28 2016

Upper ridge builds over the Rockies and high plains this weekend.
Surface trough/dryline will remain nearly stationary along the
east slopes of the Laramie Range. Saturday will be dry with ridge
overhead. Sunday will be a bit more convectively active for the
mountains and adjacent plains of southeast Wyoming with a passing
upper level disturbance and upslope low level flow. Flow aloft
will be west-southwest with ridge rebuilding over the high plains.
Most of the subtropical moisture will remain to the south, with a
few diurnal mountain thunderstorms possible Monday. Mid levels will
warm Sunday and Monday with highs rising into the 80s-mid 90s. A
upper low and associated trough over the Pacific Northwest Tuesday
will track east-northeast across the northern Rockies into
southern Canada Wednesday as the upper high recenters over the
south central Great Plains. Consequently, the flow aloft backs to
the southwest. The ECMWF introduces some subtropical moisture into
the area by midweek, while the GFS depicts little or no QPF. Much
of the CWA will largely be dry, except for isolated diurnal
convection over the mountains and northeast plains. Temperatures
Tuesday and Wednesday will be a few degrees cooler, but still
above average for early August.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 330 AM MDT Thu Jul 28 2016

Scattered SHRA/TSRA will move southeast across the northern and
central portions of the Nebraska panhandle including Chadron,
Alliance and possibly Scottsbluff through early this morning.
Additional convection will develop around midday over the mountains
of southeast Wyoming and move east-southeast onto the plains during
the afternoon, with VCTS between 20Z and 04Z (except Rawlins).
Gusty/erratic outflow winds to 40 kt, hail and MVFR to IFR
visibility in heavy rain will be the primary hazards from TSRA.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Thu Jul 28 2016

Minimal concerns the next few days based on expected humidities
and winds.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jul 28, 3:15 AM MST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
415 AM MDT THU JUL 28 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
291015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
415 AM MDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS
PORTIONS OF WESTERN NEBRASKA EARLY THIS MORNING. A FEW STRONG
STORMS PRODUCING SMALL HAIL...HEAVY RAIN AND GUSTY WINDS ARE
EXPECTED.

SCATTERED THUNDERSTORMS WILL REDEVELOP ALONG AND EAST OF THE
LARAMIE RANGE AROUND MIDDAY AND MOVE SOUTHEAST INTO WESTERN
NEBRASKA THROUGH EARLY EVENING. SOME THUNDERSTORMS MAY BECOME
SEVERE ALONG AND EAST OF INTERSTATE 25 WITH LARGE HAIL UP TO
TWO INCHES IN DIAMETER...DAMAGING WINDS TO 70 MPH...TORRENTIAL
RAINFALL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST
FRIDAY...WITH MORE ISOLATED COVERAGE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS
EVENING ALONG AND EAST OF INTERSTATE 25.

WYZ104-105-109>115-291015-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
415 AM MDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE MOUNTAINS
THIS AFTERNOON AND MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST
FRIDAY...WITH MORE ISOLATED COVERAGE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 28, 6:40 AM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
740 AM MDT THU JUL 28 2016

WYZ101-102-281430-
NIOBRARA COUNTY WY-CONVERSE COUNTY LOWER ELEVATIONS WY-
740 AM MDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CONVERSE AND
SOUTHWESTERN NIOBRARA COUNTIES UNTIL 830 AM MDT...

AT 739 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MANNING RANCH...OR 27 MILES NORTHEAST OF DOUGLAS...MOVING
SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MANVILLE AND KEELINE AROUND 810 AM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LOST SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4300 10517 4317 10491 4279 10431 4262 10430
      4261 10490
TIME...MOT...LOC 1339Z 323DEG 38KT 4300 10496

HAHN
Local storm report, Jul 28, 6:50 AM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
750 AM MDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             YODER                   41.92N 104.29W
07/27/2016  M1.00 INCH       GOSHEN             WY   COCORAHS

            SHREDDED LEAVES, CARS DENTED AND BROKEN HOUSE WINDOWS.

&&

HUTCHEON
Local storm report, Jul 28, 7:22 AM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
822 AM MDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 NNW PINE BLUFFS       41.19N 104.08W
07/27/2016  M1.75 INCH       LARAMIE            WY   COCORAHS

            BROKEN HOUSE WINDOWS.

&&

HUTCHEON
Special weather statement, Jul 28, 7:49 AM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
849 AM MDT THU JUL 28 2016

WYZ117-118-281630-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
INCLUDING THE CITIES OF...WHITAKER...FEDERAL...HORSE CREEK...
CHEYENNE
849 AM MDT THU JUL 28 2016

AREAS OF FOG WILL CONTINUE ACROSS LARAMIE COUNTY IN THE VICINITY
OF CHEYENNE FOR THE NEXT HOUR OR SO. VISIBILITIES MAY BRIEFLY FALL
BELOW A QUARTER OF A MILE AT TIMES. MOTORISTS ARE URGED TO SLOW
DOWN WHEN ENCOUNTERING THE FOG.
Special weather statement, Jul 28, 7:53 AM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
853 AM MDT THU JUL 28 2016

NEZ003-019>021-096-281530-
MORRILL NE-SOUTH SIOUX NE-SCOTTS BLUFF NE-BOX BUTTE NE-BANNER NE-
853 AM MDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BANNER...
NORTHWESTERN MORRILL...SOUTHEASTERN SIOUX...EASTERN SCOTTS BLUFF AND
SOUTHWESTERN BOX BUTTE COUNTIES UNTIL 930 AM MDT...

AT 852 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAKE ALICE...OR 9 MILES NORTH OF SCOTTSBLUFF...MOVING SOUTHEAST AT 45
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBLUFF...BAYARD...MINATARE...LAKE ALICE...MOOMAWS CORNER...
SOUTH BAYARD JUNCTION...CHIMNEY ROCK STATE PARK...LAKE MINATARE...
SCOTTSBLUFF AIRPORT...LAKE MINATARE CAMPGROUND...MELBETA AND MCGREW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4200 10378 4215 10359 4188 10310 4162 10343
TIME...MOT...LOC 1452Z 319DEG 40KT 4200 10360

FINCH
Local storm report, Jul 28, 8:08 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
908 AM MDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 AM     HAIL             8 N SCOTTSBLUFF         41.98N 103.66W
07/28/2016  E1.25 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

&&

KC

The radar

The Cheyenne radar (KCYS), 136 km away, was scanning. The volume nearest the first event began at 15:40 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
July 28, 8:41 AM MST to 8:43 AM MST
Where
Scotts Bluff County, 2 mi E of Mc Grew
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.750, -103.381

Half dollar size hail was reported two miles east of McGrew.

Hail, Scotts Bluff

When
July 28, 8:43 AM MST to 8:45 AM MST
Where
Scotts Bluff County, 3 mi E of Mc Grew
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.750, -103.362

Ping pong ball size hail was reported three miles east of McGrew.

Hail, Morrill

When
July 28, 8:50 AM MST to 8:52 AM MST
Where
Morrill County, Bayard
Measured
1 in hail
Reported by
Public
Coordinates
41.760, -103.320

Quarter size hail was reported at Bayard.

Hail, Morrill

When
July 28, 8:53 AM MST to 8:55 AM MST
Where
Morrill County, 5 mi SE of Bayard
Measured
1 in hail
Reported by
Public
Coordinates
41.709, -103.251

Quarter size hail was reported five miles southeast of Bayard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656061, 656062, 656063, 656064.